Texas, 2018Tornado in Texas, July 9, 2018
July 9, 2018 · NWS SHV · 1 event in 1 county or zone
Scattered showers and thunderstorms developed during the morning hours of July 9th, near a weak upper level trough of low pressure over East Texas and Central Louisiana, which lingered along the southern periphery of an upper level ridge of high pressure over the Central Plains. Multiple outflow boundary interactions from these showers and thunderstorms within the weak shear environment resulted…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed during the morning hours of July 9th, near a weak upper level trough of low pressure over East Texas and Central Louisiana, which lingered along the southern periphery of an upper level ridge of high pressure over the Central Plains. Multiple outflow boundary interactions from these showers and thunderstorms within the weak shear environment resulted in one thunderstorm producing a brief waterspout over Toledo Bend Reservoir over Eastern Sabine County Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 9, 5:56 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 5:56 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
656 AM CDT Mon Jul 9 2018
.AVIATION...
For the ArkLaTex, VLIFR for KTXK socked in and maybe KLFK w/ -ra
beginning at this time. Other sites IFR/MVFR with low cigs the
primary cause. Sfc winds are calm and low level flow has shifted
to SW in the first few kft, then back to ESE into flight levels
with not much speed anywhere. Heating will lift, but may not
scatter as moisture is thick. We will see abundant coverage of
shwrs/TSTMS 18Z-00Z w/ downpours and gusty winds. The new week
will see coverage of aftn TS activity diminish a bit each day.
/24/
&&
.PREV DISCUSSION... /issued 430 AM CDT Mon Jul 9 2018/
SHORT TERM.../Today through Tuesday/
Milder this morning with low to mid 70s and muggy dew points
within a degree or two making for some patchy light fog at several
sites. Skies are mostly cloudy with a lot of very low decks and
should make for a mostly cloudy day with slightly cooler highs,
but we are still above guidance numbers for today. Mosaic radars
are already showing showers creeping up this way with KPOE VAD
showing light SW wind flow all the way up into the mid levels.
The HRRR and other short term models indicating a shallow inverted
trough in the 5920dam contour over the TX/LA Gulf coast. This on
the heels of the lifting frontal boundary from the weekend which
is now far to our North. Looking forward to more drought
alleviation for many areas today with good afternoon TS coverage
again on Tuesday. /24/
LONG TERM.../Tomorrow Night through Monday/
UA ridging centered across the Central Plains tomorrow night, is
poised to continue to shift east-southeastward towards the region by
the end of the week, with its southern-periphery impinging the
northern zones by the weekend. Embedded disturbances and tropical
waves rounding the base of the UA ridge is anticipated to affect the
FA throughout the extended period. Increased UL support provided by
the passing disturbances coupled with lingering frontal/old outflow
boundaries and ensuing srly winds maintaining the translation of
rich Gulf moisture /PWATs holding steady between 1.50-2.00 inches/
will result in scattered showers and thunderstorms. As has been the
case in the last several days, the spatial extent of scattered
precip will be at its greatest during the afternoon due to daytime
destabilization, and the daytime heating combined with UL support
could support a few strong to possibly severe storms /gusty winds
and if storms train, locally moderate to heavy rainfall the main
threats/. However, as the UA ridge and its associated UL subsidence
becomes more of an influence across the northern portions of the
region by the weekend, best chances of rainfall will likely shift
southward coinciding with the best moisture axis.
Daytime temps will gradually warm from the lower 90s of mid-week to
the middle to possibly upper 90s by the end of the week, as chances
for widespread rainfall decreases and soils have time to recover and
dry out. /29/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 89 75 91 76 / 40 30 40 30
MLU 89 74 91 75 / 50 20 40 30
DEQ 88 72 90 72 / 40 20 60 20
TXK 87 73 88 74 / 40 20 60 30
ELD 87 73 89 73 / 40 20 50 30
TYR 88 74 89 75 / 40 30 40 30
GGG 87 75 90 75 / 40 30 40 30
LFK 88 73 92 75 / 60 30 30 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
24/29
Hazardous weather outlook, Jul 9, 4:47 AM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
547 AM CDT Mon Jul 9 2018
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
547 AM CDT Mon Jul 9 2018
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Expect an easterly flow pattern aloft to persist across the
region as embedded disturbances combine with moisture and daytime
heating to result in scattered showers and thunderstorms during
the afternoon and through the evening hours. In addition, a
lingering weak frontal boundary and old outflow boundaries across
the region will serve as an additional focus for thunderstorm
activity. Some of these thunderstorms will have the potential of
becoming strong to possibly severe, with damaging wind gusts and
locally moderate to heavy rainfall being the primary concerns.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Expect rain chances to continue throughout much of this week, as
a series of tropical waves and embedded disturbances progress
across the Gulf Coast region, aiding in the development of
scattered showers and thunderstorms. Isolated strong to possibly
severe storms remain possible, with damaging thunderstorm wind
gusts and locally moderate to heavy rainfall still the primary
concerns.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this afternoon
through this evening.
Tornado, Sabine
- When
- July 9, 8:04 AM CST to 8:05 AM CST
- Where
- Sabine County, 5.84 mi ENE of Milam to 6.09 mi ENE of Milam
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 30 yd
- Reported by
- Social Media
- Coordinates
- 31.453, -93.754
A photo of a waterspout was taken from the Highway 6 bridge over the Toledo Bend Reservoir on the Sabine Parish Louisiana side and posted to Facebook. This waterspout touched down just inside Sabine County Texas, was brief in duration, and did not cause any damage before dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Flash Flooding in Utah, July 9 to 13, 2018$325,000 · 10 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in Arizona, July 9, 2018$11,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757656.